After two weeks on 400mlg gleevec my WBC droped from 36.5 to 7.1. My doctor told to come for additional test in two weeks. Now my WBC is 1.3 and absolute neutrophils count is 0.04. I was told to stay home on antibiotics. How long it may take for my counts to clime back to safe range. And of course, I'm off gleevec right now. Does it seem that dose of 400mlg is too high for me.
Response to imatinib (gleevec) can be dramatic just like what you experienced. Myelosuppression with neutropenia (decrease in neutrophils) and thrombocytopenia (decrease in platelet count) can be a side effect of treatment. Usually, discontinuation of drug intake is advised until the blood counts increase. You should have your white blood cell count repeated after 1-2 weeks and see if it already improves. You should report to your doctor if you experience any symptoms like fever. Report also to your doctor any drugs you are taking now as it might interact with imatinib thus increasing or decreasing the blood concentration of imatinib.
The dose (400mg daily) you are taking now is the usual starting dose.
Thank you for the response. I do experience a fever. I did call my doctor's office a week ago and told that I have a fever. Nurse told that doctor didn't want to see me, that fever was not from gleevec, and that I needed to monitor myself by myself by simply taken ibuprofen. This is what I did all last week and only this Monday he did a blood work.
For now, what can I do to help my body to build my immune system back? Any vitamins? I'll appriciate any advice.
You had febrile neutropenia and were given antibiotic. I think that will suffice provided there will be improvement of your condition. Since your counts are low, you should avoid crowded places so that you will not contract any infection. Make sure that the foods you eat are clean and properly cooked. Any vitamins will be beneficial. I usually tell my patients to take any multivitamins of their choice. Your body’s immune system will recover by itself even without supportive measures.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.